Alopecia by chemotherapy: Who said that hair does not recover?

0
541
Alopecia by chemotherapy
Alopecia by chemotherapy

In the new chemotherapy drugs, many of them used orally in pills, very peculiar capillary reactions can be produced: hair curling, color changes, diffuse alopecia, an exaggerated growth of eyelashes and eyebrows, etc. But the most feared adverse effect of chemotherapy is alopecia.

Hair loss, in many cases and especially women, can even make the patient rethink the treatment. In fact, some studies have observed that one out of every 20 patients thinks about not receiving chemotherapy for fear of losing their hair.

For the patients’ peace of mind, in the majority of cases in which alopecia is produced by chemotherapy, the hair recovers in the months after leaving the treatment. There are both medical and cosmetic treatments that can help patients suffering from this adverse effect of chemotherapy.

Alopecia by chemotherapy

And is that, although alopecia can be considered a merely “cosmetic” adverse effect, affects very importantly the quality of life of patients, so it should be given all the therapeutic importance it has. In this sense, communication between the doctor and the patient will be essential to correctly address the entire process of cancer treatment and its possible adverse effects.

Having a cancer is something traumatic that produces a significant shock to the patient. And, since there are effective therapies to fight cancer, including chemotherapy, you should not give up for fear of losing your hair.

Types of alopecia due to chemotherapy: What are they and what are their implications?
The most feared chemotherapy alopecia is the anagen effluvium. It is the total loss of hair from the head and even eyebrows within 15 days after starting chemotherapy.

It is more common with some chemotherapy drugs, such as those used in breast cancer or in hematological tumors. Many patients choose to shave their hair and resort to a hair prosthesis even before they fall for the chemo.

Alopecia by chemotherapy

A relevant fact is that more than 95% of patients suffering from this alopecia will fully recover the hair in the months following the cessation of chemotherapy. Repopulation can be accelerated with the use of topical minoxidil.

As a novelty, a preventive level is beginning to be used to cool the scalp while chemotherapy is administered, which means that the drug does not reach the scalp and can, therefore, avoid alopecia.

Alopecia by chemotherapy

When chemotherapy is given, a small percentage of the cases will have hair growth that is lower than what they had due to the damage of chemotherapy on the stem cells of some follicles, which is known as “definitive alopecia after chemotherapy”.

This infrequent situation causes patients to have less capillary density than before chemotherapy, although with the treatment they may have an improvement in their density.

In fact, from the Trichology Unit of the Ramón y Cajal Hospital, we are conducting a study (coordinated by Dr. Angela Beautiful) of possible new therapies in definitive alopecias by chemotherapy with hopeful results.

Chemotherapy, in addition, can produce different forms of alopecia: a very frequent one is the well-known “telogen effluvium” that takes place during the months of treatment and, especially, the months after the diagnosis of cancer.

This type of alopecia manifests itself with an intense fall of hair. But, unlike anagen effluvium, it does not cause capillary density to be lost. We could say that it is an acceleration of the hair fall and growth cycle, induced by the stress of receiving a diagnosis of cancer and by the drugs themselves. It does not require any special action and will recover only in a few months.

LEAVE A REPLY

Please enter your comment!
Please enter your name here